Cold/Wind Chill, Wheeler
- When
- November 10, 2:00 AM CST to November 11, 9:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Overnight low of 22 degrees in Wheeler.
A strong cold front moved across the Texas Panhandle during the evening hours of the 10th. The post-frontal airmass allowed temperatures to drop well below freezing across all of the Texas Panhandle to bring an end to the growing season.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong cold front moved across the Texas Panhandle during the evening hours of the 10th. The post-frontal airmass allowed temperatures to drop well below freezing across all of the Texas Panhandle to bring an end to the growing season. Overnight lows ranged from 17 degrees at Dumas (Moore County) to 27 degrees at Wellington (Collingsworth County). By noon on the 11th, temperatures warmed above 28 degrees to bring an end to the hard freeze conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 9, 11:39 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1139 PM CST SUN NOV 9 2014 .AVIATION... AREAS OF LOW-LEVEL WIND SHEAR EXPECTED LATE TONIGHT THROUGH 16Z MONDAY AROUND KAMA AND KDHT. OTHERWISE...SOUTHWEST SURFACE WINDS EXPECTED OVERNIGHT AT ALL TERMINALS WITH ONLY HIGH-LEVEL CLOUDS. WESTERLY SURFACE WINDS EXPECTED TO GUST INTO THE 30 TO 40 KT RANGE AT KAMA AND KDHT DURING THE DAY...WITH LESSER SPEEDS EXPECTED AT KGUY. STRONG COLD FRONT ARRIVES AROUND 00Z...01Z...AND O2Z TUESDAY AT KGUY...KDHT...AND KAMA RESPECTIVELY...WITH NORTH SURFACE WINDS EXPECTED TO GUST INTO THE 40 TO 45 KT RANGE. WILL NOT ISSUE AVIATION WEATHER WARNING WITH THIS ISSUANCE...BUT WILL WAIT UNTIL TIMING AND DURATION CAN BE BETTER ATTAINED. VFR FORECAST CONTINUES NEXT 24 HOURS. COCKRELL && .PREV DISCUSSION... /ISSUED 543 PM CST SUN NOV 9 2014/ AVIATION... THIN VEIL OF CIRRUS CLOUDS EXPECTED TO REMAIN OVERHEAD...POSING NO THREAT TO AVIATION. SOUTH TO SOUTHWEST SURFACE WINDS EXPECTED THIS EVENING. LOW-LEVEL JET WILL CAUSE CONCERN FOR LOW-LEVEL WIND SHEAR FROM 06Z TO 15Z MONDAY AROUND KAMA. TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE WESTERLY SURFACE WINDS TO GUST DURING THE DAY TO AROUND 35 KT...30 KT...AND 25 KT AT KAMA...KDHT...AND KGUY RESPECTIVELY. COLD FRONT EXPECTED TO REACH KGUY AROUND 22Z MONDAY AND TO REACH KDHT AROUND 00Z TUESDAY. SURFACE WINDS WILL SHIFT TO NORTH WITH NOTABLE INCREASE IN SPEEDS ABOUT 2 HOURS LATER. NO VISIBILITY RESTRICTIONS EXPECTED. VFR FORECAST CONTINUES NEXT 24 HOURS. COCKRELL PREV DISCUSSION... /ISSUED 343 PM CST SUN NOV 9 2014/ DISCUSSION...TONIGHT THROUGH SUNDAY WE ARE ONE DAY CLOSER TO THE DAY WHERE WE LOOK BACK AND SAY, "WHERE DID FALL GO?" THAT DAY WILL BE TUESDAY BY THE WAY...WHEN HIGHS WILL RANGE FROM THE BALMY LOW 40S IN THE SE TX PANHANDLE TO THE MID 30S IN MUCH OF THE OK PANHANDLE. OUR LAST WARM DAY WILL BE TOMORROW...BUT THE WARMTH WILL COME WITH INCREASED WESTERLY WINDS, ESPECIALLY IN THE SRN TX PANHANDLE. AFTERNOON WINDS IN THESE AREAS ARE EXPECTED TO RANGE FROM 20-30 MPH WITH A FEW GUSTS TO 40 MPH NOT OUT OF THE QUESTION. THE MUCH BALLYHOOED COLD FRONT WILL PLOW THROUGH THE PANHANDLES MON EVENING. BEHIND IT...ABOUT A 12 HOUR PERIOD OF GUSTY NORTH WINDS OF 20-30G45 MPH WILL BE NOTED. OUR FIRST OF MANY FREEZES THIS WEEK WILL OCCUR TUESDAY MORNING...WHERE A HARD FREEZE WATCH REMAINS IN EFFECT. THE COLD, DRY AIR WILL REMAIN THROUGH THU WITH SOME MODERATION BY FRIDAY. THERE STILL LOOKS TO BE A SLIGHT CHANCE OF SOME SNOW FRIDAY NIGHT INTO NEXT WEEKEND...BUT UNCERTAINTY REMAINS HIGH. MODELS CONTINUE TO FLIP AND FLOP ON WHETHER THE MODERATION BACK TOWARD NORMAL CONTINUES NEXT WEEKEND OR ANOTHER STRONG BLAST OF COLD AIR COMES BACK IN. WE'LL HEDGE IN BETWEEN FOR NOW, BUT THE GUT FEELING IS THAT MORE COLD AIR WILL BE ON THE WAY. SIMPSON FIRE WEATHER... ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON MONDAY FROM ROUGHLY NOON THROUGH 6 PM AND A FIRE DANGER STATEMENT WILL LIKELY BE NEEDED FOR MUCH OF THE TX PANHANDLE. WESTERLY TWENTY FOOT WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL COINCIDE WITH RH VALUES OF 15 TO 20 PERCENT. SIMPSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 335 PM CST SUN NOV 9 2014 OKZ001>003-TXZ001>020-101200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 335 PM CST SUN NOV 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY AS RELATIVE HUMIDITY VALUES FALL AND WINDS INCREASE. A WIDESPREAD HARD FREEZE IS LIKELY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES EVERY MORNING FROM TUESDAY THROUGH NEXT WEEKEND. A HARD FREEZE WATCH IS IN EFFECT MONDAY NIGHT AND TUESDAY NIGHT. THERE IS A SLIGHT CHANCE FOR LIGHT SNOW FRIDAY NIGHT. IT REMAINS TOO EARLY TO TELL IF ANY LIGHT ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
20 cold/wind chill. Local standard time, as filed.
Overnight low of 22 degrees in Wheeler.
Overnight low of 18 degrees in Gruver.
Overnight low of 17 degrees in Dumas.
Overnight low of 17 degrees in Stratford.
Overnight low of 19 degrees in Panhandle.
Overnight low of 20 degrees in Dalhart.
Overnight low of 20 degrees in Dalhart.
Overnight low of 18 degrees in Clarendon.
Overnight low of 19 degrees in Stinnett.
Overnight low of 18 degrees in Booker.
Overnight low of 18 degrees in Vega.
Overnight low of 19 degrees in Amarillo.
Overnight low of 19 degrees in Amarillo.
Overnight low of 21 degrees in Miami.
Overnight low of 19 degrees in Claude.
Overnight low of 19 degrees in Perryton.
Overnight low of 17 degrees in Bootleg.
Overnight low of 21 degrees in Canadian.
Overnight low of 23 degrees in Clarendon.
Overnight low of 27 degrees in Wellington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542562, 542551, 542555, 542561, 542537, 542540, 542541, 542548, 542553, 542554, 542557, 542558, 542559, 542560, 542535, 542556, 542542, 542552, 542544, 542539.